What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 3, 4:19 PM EST, 1 minute earlier.
Area forecast discussion, Jul 3, 4:19 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
519 PM EDT Fri Jul 3 2020
.SYNOPSIS...
A large upper level ridge over the central U.S. will stay in
place for the next week or so. Expect a hot summertime pattern
to continue through the middle of the month with limited
rainfall for Central PA.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Temps in the m90s in MDT/CXY/LNS/HGR, and many places with lower
elevations touching 90F at 18Z. Dry air (makes heating easier
without dealing with water vapor) and some downsloping
(adiabatic warming) are likely helping the temps soar. This
could be the hottest day of July and perhaps even the year.
Cu finally getting tall enough to make some showers over Steuben
Co NY which should be dropping into Tioga Co soon. Forcing is
very weak, but there is a subtle short wave trough laying W-E
just north of the NY border. NNW flow will bring it across the
area late this aftn and during the evening. SHRA still most
possible over the ern few counties, esp places N & W of KSEG.
However, CAPEs rather low (<1000) at this point. Shear also
lacking with max effective shear at <30kts. While CAPE should
rise a bit more per latest CAMs, the minimal forcing along the
trough may be necessary to form/propagate any storms this
aftn/evening. We will keep on with chc PoPs in the far ern
zones, tapering off to <20 west of Coudersport, UNV and THV.
Timing looks to be that we have a peak of convection around 22Z
over the east-central zones, moving southward through sunset. By
9 or 10 PM, though almost all convection should be done, exiting
the SE zones.
Some lower clouds are expected to slide down from wrn NY,
becoming BKN over the Alleghenies. and perhaps the far ern
zones. Some fog may form in the nrn valleys, but the clouds
could keep them mild enough to keep the valley fog from
occurring. Mins should hang up in the 70s in the urban areas and
perhaps the higher elevations of the SE while the valleys in the
Alleghenies could get into the l60s. BFD may get to 60F, but the
potential clouds could keep them above.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Hot weather continues for Independence Day. It should not be
quite sweltering/unbearable humidity, but the dewpoints do rise
a few degs Sat vs Fri. Min RH in the aftn will be in the
40-50pct range. A moderately strong short wave trough drops
across PA from N-S in the first half of the day when CAPE is
poor, but will be around the Mason- Dixon Line in the PM. This
may provide enough of a push to make isold/sct convection/TSRA
south of the Turnpike. Expect maxes in the 80s and lower 90s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Anomalous, high amplitude ridge moving east from the Central
U.S. and Upper Miss Valley will flatten out as it reaches the
Appalachians by Tuesday and Wednesday of next week. This weather
feature will bring an increase in heat, along with an uptick in
humidity.
A chance for a mid afternoon to early evening shower or
thunderstorm can't be ruled out as we head into the middle of
next week, as temps aloft cool off by a few deg C across the
Upper Great Lakes and NE U.S., and one or two disturbances aloft
slide by near or just to the north of the region.
Much of central PA will have a shot at reaching 90 degrees for
max temps for much of next week. There is still uncertainty on
just how many days of 90 degree plus temperatures any one spot
will string together, as cloud cover and pop up showers or
thunderstorms could keep temps down a few degrees. Please see
the climate section below for details on past heat waves in
central PA.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Some adjustments to the TAFS late this afternoon for winds
and strong to severe storms close to IPT. Several sites have
had wind gust to 36 knots so far.
Earlier discussion below.
Wind a little more gusty this aftn as mixing is deep. Weak
upper short wave trough dropping into PA from the north at 18Z
is touching off some SHRA N of IPT and should drop closer to IPT
by 21Z, SEG by 22Z and MDT/MUI before 00Z. As the aftn
continues, some TS is expected as well, as the current echoes
indicate that the cells are almost cold enough to make
lightning. The coverage should not be solid along this weak line
forming, and other cells may pop up away from the main forcing.
Still, few if any SHRA expected are expected W of BFD-UNV-THV.
Sky may clear out as the forcing exits south of the region this
evening, but some lower clouds look like they may slide down
from NY and affect BFD with cloud cover, and perhaps IFR cigs
later tonight and early in the morning Sat. Elsewhere, less or
even no clouds are expected. The far ern cities may experience
some fog depending on where/how much it rains, and then clears
out. But, left it out of the TAFs for this pkg.
Sat looks hot and mainly dry, but late aftn/diurnal convection
along the Mason-Dixon Line is possible. So, JST-AOO-MDT-LNS
could use a PROB30 for the aftn, but too early this pkg as we
only go thru 18Z.
Outlook...
Sun-Tue...Hot daytime temps will persist through the weekend
and into early next week. Prevailing VFR conditions expected
with little more than an isolated SHRA/TSRA in the PM.
Wed...Sct PM TSRA, mainly N. Hot.
&&
.CLIMATE...
A sustained period of above-average temperatures is expected
over the next 7 to 10 days. A heat wave is defined as 3 or more
days with temperatures greater than or equal to 90 degrees. Here
are some facts about previous heat waves from Harrisburg (MDT)
Williamsport (IPT), and State College (STC), which have climate
periods of record dating back to the late 1800s.
Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)
Annual occurrences of 90 degree days:
Average Most (Year) Least (Year) 2020 (thru 7/2)
IPT 16 42 (1988) 0 (1979) 3
MDT 20 60 (1966) 3 (2004) 4
STC 8 35 (1988) 0 (11 times) 0
How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC: 4 times since 2000 ( 4 of 20 years)
*MDT had a stretch of 10 straight 90 degree days from July 3 -
July 12, 2012. If highs on Saturday and Sunday can hit 90
degrees, we could make a run at 10 straight days exactly 8
years later.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Travis
AVIATION...Dangelo/Martin
CLIMATE...Hazardous weather outlook, Jul 3, 11:39 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1239 PM EDT Fri Jul 3 2020
PAZ004>006-010>012-017>019-024>028-033>036-045-049-050-056-063>065-
041645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Union-
Snyder-Perry-Cumberland-Adams-York-
1239 PM EDT Fri Jul 3 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ037-041-042-046-051>053-057>059-066-041645-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
1239 PM EDT Fri Jul 3 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
A few strong to marginally severe thunderstorms with localized gusty
winds are possible through early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 3, 3:07 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT Fri Jul 3 2020
PAZ042-032045-
Sullivan PA-
407 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
445 PM EDT...
At 405 PM EDT, Doppler radar indicated strong thunderstorms near
Overton, moving southeast at 35 mph.
Wind gusts to 45 mph and pea size hail are possible as these storms
cross central and eastern Sullivan County through 445 PM.
Locations impacted include...
Ricketts Glen State Park, Lincoln Falls, Dushore, Laporte, Forksville
and Eagles Mere.
This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.
LAT...LON 4149 7624 4131 7631 4131 7641 4128 7644
4158 7674 4154 7623 4152 7622
TIME...MOT...LOC 2005Z 315DEG 31KT 4157 7659
DeVoirSpecial weather statement, Jul 3, 3:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service State College PA
445 PM EDT Fri Jul 3 2020
PAZ042-046-053-032130-
Columbia PA-Southern Lycoming PA-Sullivan PA-
445 PM EDT Fri Jul 3 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...COLUMBIA...
AND SULLIVAN COUNTIES UNTIL 530 PM EDT...
At 444 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Sugar Run to Central to near Loyalsockville.
Movement was southeast at 15 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Berwick, Hughesville, Mifflinville, Lightstreet, Jerseytown,
Rohrsburg, Iola, Jamison City, Eyers Grove, Waller, Lairdsville,
Ricketts Glen State Park, Central, Fairmount Spgs, Biggertown, Muncy
Valley, Millville, Benton, Picture Rocks and Briar Creek.
This includes the following COVID-19 Test Sites...
Berwick Hospital Center...
and Guthrie Clinic Dushore.
LAT...LON 4106 7661 4115 7664 4116 7669 4134 7682
4135 7674 4131 7660 4136 7668 4138 7652
4156 7643 4154 7622 4131 7631 4120 7632
4113 7627 4114 7623 4102 7622
TIME...MOT...LOC 2044Z 318DEG 15KT 4161 7631 4126 7639 4131 7682
DeVoirSpecial weather statement, Jul 3, 3:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service State College PA
455 PM EDT Fri Jul 3 2020
PAZ046-051>053-032145-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
455 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...AND COLUMBIA COUNTIES UNTIL 545 PM EDT...
At 455 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving southeast at 15 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Bloomsburg, Danville, Muncy, Watsontown, Riverside, Montgomery,
Catawissa, Fernville, Mechanicsville, Buckhorn, Jerseytown, Rupert,
Exchange, Mooresburg, Delaware Run, Turbotville, McEwensville,
Washingtonville and Bloomsburg University.
This includes the following COVID-19 Test Sites...
Geisinger...
and Geisinger Bloomsburg Hospital.
LAT...LON 4119 7693 4128 7682 4104 7646 4093 7638
4091 7649 4093 7676
TIME...MOT...LOC 2055Z 318DEG 14KT 4117 7685
DeVoir